Announcement

Collapse
No announcement yet.

I would love your input. Dry eyes after stopping Bio's.

Collapse
This topic is closed.
X
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • I would love your input. Dry eyes after stopping Bio's.

    I will make this as brief as possible. Before I go into my story, I am only 33 with no history of hormone problems despite my medical history.

    In 2011 I was placed on Hydrocortisone after pituitary surgery (diagnosed with Cushings disease, a 3mm tumor was removed). Even with a diagnosis of Cushings, I only had weight gain, no hormonal issue what-so-ever. Surgery went great and hydrocortisone is a standard replacement after surgery in Cushing's patients. While on hydrocortisone my estrogen dropped, I since read studies that steroid replacement can do this, it's blocks your estrogen receptors. Once off the hydrocortisone, estrogen returns to normal. My Ob placed me on bioidentical hormones .25mgs of estradiol/progesterone/testosterone to use daily. I remained on Bioidenticals while weaning myself off of hydrocortisone (about 5 months). I felt great, I did have some blood sugar issues, but again I felt great. My pituitary is functioning very well, no lasting effects from surgery.

    Due to finances, I stopped the bio-identical hormone therapy approximately 6 months after starting them. Hell followed, dry eyes, wheezing (never had this before) that included once trip to the hospital and several breathing treatments, the emotional rollarcoaster that ensued was brutal. However, my period never changed, they came right on time. Not putting two-and-two together I ignored my symptoms. Five months later, my dry eyes hadn't stopped. I visited my OB again, without doing labs she wanted me to start the bio's again, this time adding .25 mg's more, so in total I would be doing .50 mg's of estradiol/ progesterone/ testosterone. She felt my dry eyes were from low estrogen, however I was still having my regular cycle, no hot flashes, or any typical symptoms of low estrogen.

    I started .50 mg's of the hormones, within two weeks at this dose I started gaining weight and having hot flashes (which can be a sign of too much estrogen), my dry eyes had calmed down a little bit, however the symptoms I was experiencing were not good. She advised me to lower my dose to .25mg's. I lowered my dose for one more week, I began getting nervous about doing all this hormonal tinkering without labs, so I stopped the hormones.

    Three weeks after stopping the hormones, my hair began falling out in large amounts, and of coarse my eyes were dry as the Sahara desert. You know the kind of dry that you wake up and your eyes feel like they're on fire? One more night and I just knew they would spontaneously combust. My eyes began getting puffy, I began having eye pain, and seeing floaters. I visited my opthomologist and he checked my eyes, he said they were fine, no corneal tears or scratches. He couldn't figure out the problem and advised me to see my Doctor for thyroid test, he sent me home with prednisone eye drops and antibiotics just in case. This all took place over 5 months after getting off hormones.

    Next, I went to my OB, she is very open to suggestions, so she ordered a series of 6 hormone panels to be done at different times during the month. Well, my panels look great. Although fluctuating, my estradiol is around 130, Testosterone 29, progesterone 0.78 , this is not on day three of my cycle, but mid-cycle labs. Thyroid is perfect. The only thing that came back high was my ANA, she wants me to see a RA doctor.

    Being the researcher that I am, I began researching the links between inflammation and hormones. Bingo. There is a connection. I don't know if I can post the links to the studies, maybe the mods can tell me.


    So, here I sit pondering which way to go, what happened along the way to cause such havoc in my body? It's a fact my dry eyes began when I stopped the hormones, but my hormones look pretty good now, so do I start on them again as support? I tried a little estrogen/testosterone (they're combined from the compounder) the other day, and I started getting hot flashes, but my eyes felt a ton better. So, I am wondering of I just need a little progesterone and testosterone. When I take progesterone by itself, it seems to help with the dry eyes. Unfortunately my testosterone and estradiol are mixed together. Multiple studies have been published about women with auto-immune disorders and the lack of estrogen. Dr. Johnathon V. Wright published a study women with MS (which is auto-immune) were given low doses of Estriol ( E3, weaker of the three estrogen's) and progesterone. 80% of women reported their symptoms diminished and they were in remission. I have read multiple studies since reading this one with similar results.

    So, here I am 6 months off bio's, still having dry eyes, and my hair is still falling out, achy joints. Did the hormones trigger something auto-immune? Or, did my hypothalamus become lazy and can't catch up?

    I am interested to hear some input on this. I have read some of your post and it seems there is mixed emotions about hormone therapy. I can tell you this, prior to bio's I never had this problem, and being off of bio's for 6 months I am still having problems.

  • #2
    Hi,

    I don't know much about bioidentical hormones.

    But IMO it sounds like the hormone therapy may have triggered a borderline dry eye condition. The birth control pill and pregnancy are known causes of dry eye, sometimes is resolves after the person stops the BCPs sometimes it triggers a borderline condition. Did you have any dry eye issues previous to this? Problems wearing contact lenses?

    Anti depressents triggered my severe dry eye, i had problems with dry eye and contact lenses so i knew that i had dry eye previous to this medication. I have had my hormones checked and they are all in normal ranges.

    Dry eye its self is autoimmune, once inflammation sets in- the inflammation is self serving. So although your hormones may be within normal ranges. The hormones perse may not be causing the dry eye now after inflammation has taken over. With the achey joints- it does sound like theres an underlying autoimmune condition going on though....

    If you get dry eye relief from bioidentical hormones (prgesterone and estrogen), maybe that is a treatment option for you?
    Is this something that one would have to go to the doctor to get? or would natural hormones int he form of cream do the same?
    Do you get hot flashes when using this combination?
    I healed my dry eye with nutrition and detoxification. I'm now a Nutritional Therapist at: www.nourishbalanceheal.com . Join my dry eye facebook group: https://www.facebook.com/groups/420821978111328/

    Comment


    • #3
      Sazy--can i ask what anti depressant brought on your dry eye? i have autoimmune but just began wellbutrin about a month ago..my eyes are dry esp my right-but they always are cause of sjogrens and mgd.. i guess i want to make sure it wasnt wellbutrin u were taking.. tried to pm u but it said ur msg box was fulll! thnaks!
      Jenny

      Comment


      • #4
        Jenny, I took lexipro. 9 years ago when this hell started.

        I also did a trial of ortho K lenses for 5 days during this time (you sleep in them at night). So i cant be sure if it was the lenses or the anti depressants. I came off the anti d's and my eyes did not improve.
        I healed my dry eye with nutrition and detoxification. I'm now a Nutritional Therapist at: www.nourishbalanceheal.com . Join my dry eye facebook group: https://www.facebook.com/groups/420821978111328/

        Comment


        • #5
          Sazy,
          I had no problems before taking the hormones. I would think IF the hormones triggered something, that eventually it would go away?

          Seems I don't tolerate estrogen therapy very well, it brings on hot flashes (sign of too much estrogen). Progesterone I can handle. Yes, my OB is the one who prescribes my bio-identical hormones

          Comment


          • #6
            Hi...just introduced myself today. I think hormones play a part for sure. I have sjogrens but I notice when my estrogen is high my ey are worse. I now take bioidentical progesterone and I notice some improvement. My progesterone was low on a saliva test and I am 43 so perimenopausal I guess. I had hair loss issues too and my naturopath said when there is a severe drop or increse in any hormone you can get hair loss. Mine slowed down after three months of progesterone. Testosterone causes haor loss and I tried DHEA and nd haor loss worsened.

            Comment

            Working...
            X